Hail, Sangamon
- When
- June 28, 5:30 PM CST to 5:35 PM CST
- Where
- Sangamon County, 1.74 mi NE of Archer
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.800, -89.700
Low pressure tracking across north-central Illinois triggered widespread showers and thunderstorms during the evening of June 28th. Some of the storms produced damaging wind gusts of 60 to 70 mph and hail as large as ping-pong balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure tracking across north-central Illinois triggered widespread showers and thunderstorms during the evening of June 28th. Some of the storms produced damaging wind gusts of 60 to 70 mph and hail as large as ping-pong balls. One of the hardest hit areas was the town of Stewardson in Shelby County where a downburst with 80 to 90 mph winds created substantial wind damage. In addition, thunderstorms with excessive rainfall rates created localized flash flooding across parts of central Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 28, 1:34 PM CST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 234 PM CDT SUN JUN 28 2015 .SHORT TERM...(TONIGHT) ISSUED AT 232 PM CDT SUN JUN 28 2015 1007 MB SURFACE LOW PRESSURE OVER CENTRAL IA WHILE UPPER LEVEL TROF WAS OVER CENTRAL/WESTERN WI...EASTERN MN AND INTO NE IA AND NW IL. 12Z FORECAST MODELS SHOW VIGOROUS UPPER LEVEL TROF DIGGING SE INTO CENTRAL AND EASTERN IL THIS EVENING AS SURFACE LOW MOVES INTO CENTRAL IL BY 06Z/1 AM TONIGHT. ALREADY HAVE SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF CENTRAL IL AT MID AFTERNOON AS FAR SE AS I-70 FROM WEAKENING MCS. EXPECT SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD DURING LATE AFTERNOON AND INTO THIS EVENING AS AIRMASS GETS MORE UNSTABLE AND APPROACHING SHORT WAVE TROF. CONVECTION TO THEN DIMINISH FROM WEST TO EAST LATER TONIGHT INTO MONDAY MORNING AS UPPER LEVEL TROF AND SURFACE LOW PRESSURE SHIFTS EAST OF IL INTO INDIANA BY MONDAY MORNING. SPC HAS SLIGHT RISK OF SEVERE STORMS FROM PEORIA TO LINCOLN TO SHELBVILLE SW LATE THIS AFTERNOON INTO MID EVENING FOR 15% RISK OF DAMAGING WIND GUSTS AND LARGE HAIL AND 5% RISK OF TORNADOES. AREAS SW OF WINCHESTER IN SW SCOTT COUNTY HAS AN ENHANCED SLIGHT RISK OF SEVERE STORMS WHERE UP TO 30% RISK OF LARGE HAIL. INSTABILITY ELEVATES A BIT TO 1000-1600 J/KG SW CWA LATE THIS AFTERNOON AND EARLY EVENING WITH SOME HEATING AS CLOUDS BREAK UP FOR A TIME (ALREADY HAPPENING FROM I-55 WEST) WITH WEAKENING MCS OVER CENTRAL IL. MORE UNSTABLE AIRMASS IS OVER MO WHERE CAPES PEAK FROM 2-3K J/KG. THE BULK SHEAR IS MORE IMPRESSIVE THIS AFTERNOON/EVENING WITH 35-40 KTS SW OF I-74 AND THE BULK SHEAR IS ALSO STRONGER SW OVER MO WHERE 40-50 KTS. SO THE BIGGER SEVERE WX THREAT LATE THIS AFTERNOON AND INTO MID EVENING UNTIL SUNSET WILL BE OVER MO AND SW IL. LOWS TONIGHT IN THE LOW TO MID 60S WITH COOLEST READINGS NW OF THE IL RIVER. && .LONG TERM...(MONDAY THROUGH SUNDAY) ISSUED AT 232 PM CDT SUN JUN 28 2015 LITTLE IN OVERALL LONG-WAVE PATTERN CHANGE FORECASTED BY MODELS AT LEAST THROUGH FRIDAY WITH RIDGE REMAINING FROM THE ROCKIES WEST AND A DEEP TROUGH OVER THE EASTERN U.S. WITH THE BERMUDA HIGH SHUNTED AWAY FROM THE GULF COAST...ABUNDANT MOISTURE WILL STREAM NORTHWARD AND INTERACT WITH SHORT-WAVES ROTATING THROUGH THE TROUGH. MODELS OFTEN HAVE PROBLEMS FORECASTING THESE TYPE OF WAVES MORE THAN A FEW DAYS OUT AND WE WILL LIKELY HAVE TO BROADBRUSH MID-WEEK INTO THE WEEKEND WITH CHANCES OF RAIN EACH DAY. THERE IS SOME INDICATION THAT HEAVY RAIN MAY ONCE AGAIN BECOME AN ISSUE WED-FRI AS 12Z GFS PRECIP WATER APPROACHES 2 INCHES AGAIN BY WEDNESDAY. AS FOR MONDAY AND TUESDAY...THE WAVE NOW PUSHING THROUGH THE MIDWEST WILL TEMPORARILY SHUNT DEEP MOISTURE EAST OF ILLINOIS. STILL MAY BE SOME RAIN CHANCES...PARTICULARLY TUESDAY...BUT COVERAGE AND AMOUNTS SHOULD BE LESS THAN THEY HAVE BEEN TODAY OR LAST WEEK. WITH TROUGH IN PLACE...HIGH TEMPS SHOULD REMAIN BELOW NORMAL FOR LATE JUNE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1259 PM CDT SUN JUN 28 2015 A WEAKENING MCS OVER SE IA AND WEST CENTRAL IL IS TRACKING ESE INTO CENTRAL IL EARLY THIS AFTERNOON WITH SHOWERS AND ISOLATED THUNDERSTORMS RECENTLY MOVING THROUGH SPI. DEC WILL GET SKIRTED BY THIS CONVECTION IN NEXT HOUR WITH BRIEF PERIOD OF MVFR VSBYS/CEILINGS POSSIBLE IN HEAVIER RAINS. MEANWHILE BE MORE WIDELY SCATTERED INTO MID AFTERNOON ALONG I-74 (PIA...BMI AND CMI). MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THIS AFTERNOON OVER EASTERN IA AND NE MO AHEAD OF 1007 MB SURFACE LOW OVER CENTRAL IL AND TRACK SE INTO WEST CENTRAL IL LATER THIS AFTERNOON AND INTO CENTRAL IL DURING THIS EVENING. THIS WILL BRING CHANCES OF MVFR VSBYS/CEILINGS IN HEAVIER RAINS TO CENTRAL IL THOUGH MOST OF THE TIME WILL STILL HAVE VFR CONDITIONS. MODELS SHOW QPF PASSING SHIFTING EAST OF CENTRAL IL BETWEEN 03-07Z FROM WEST TO EAST. MODELS ALSO SHOW LOW CLOUDS AND REDUCED VSBYS OVERNIGHT INTO MON MORNING...WITH IFR TO MVFR CONDITIONS AND GRADUALLY IMPROVING AFTER 15Z/MON. SW WINDS AROUND 10 KTS THIS AFTERNOON TO VEER NNW 5-9 KTS OVERNIGHT INTO MONDAY MORNING AS LOW PRESSURE PASSES EAST OF IL INTO CENTRAL INDIANA MONDAY MORNING. && .HYDROLOGY... ISSUED AT 232 PM CDT SUN JUN 28 2015 MAJOR FLOODING CONTINUES ON THE ILLINOIS FROM HAVANA DOWNSTREAM. RIVER LEVELS HAVE CRESTED FROM HENRY TO PEROIA AND SHOULD VERY SLOWLY FALL THIS WEEK. HOWEVER...LEVELS WILL STILL INCREASE SLIGHTLY FROM HAVANA SOUTHWARD THROUGH MIDWEEK. LEVELS ARE EXPECTED TO TOP OUT WITHIN A FOOT OF RECORD LEVELS AT LAGRANDE...MERIDOSA...AND BEARDSTOWN. INTERESTS ALONG THE RIVER FROM MASON AND FULTON COUNTIES DOWNSTREAM SHOULD CONTINUE TO MONITOR THE SITUATION CLOSELY. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...07 LONG TERM...BARKER AVIATION...07 HYDROLOGY...BARKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 259 PM CDT SUN JUN 28 2015 ILZ027>029-036-037-040>042-047>052-291100- CASS-CHRISTIAN-FULTON-KNOX-LOGAN-MASON-MENARD-MORGAN-PEORIA- SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL- 259 PM CDT SUN JUN 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEATHER SYSTEM WILL BRING SCATTERED THUNDERSTORMS FOR THIS AFTERNOON AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND INTO MID EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. TORNADOES ARE ALSO POSSIBLE ESPECIALLY FROM JACKSONVILLE SOUTHWEST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY...AND AGAIN TUESDAY THROUGH SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. FLOODING WILL CONTINUE ALONG THE ILLINOIS AND SANGAMON RIVERS THROUGH THE ENTIRE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 AND 9 PM TODAY ESPECIALLY IN AREAS SOUTHWEST OF SPRINGFIELD. ILZ030-031-038-291100- MARSHALL-MCLEAN-WOODFORD- 259 PM CDT SUN JUN 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND INTO TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED THOUGH A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND INTO MID EVENING WITH GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A FEW THUNDERSTORMS WILL BE POSSIBLE MONDAY...AND AGAIN TUESDAY THROUGH SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER THROUGH THE ENTIRE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ043>046-053>057-061-291100- CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-SHELBY- VERMILION- 259 PM CDT SUN JUN 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON THROUGH TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED THOUGH A FEW STRONG THUNDERSTORMS ARE POSSIBLE WITH GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINS THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A FEW THUNDERSTORMS WILL BE POSSIBLE MONDAY...AND AGAIN TUESDAY AFTERNOON THROUGH SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. FLOODING WILL CONTINUE ALONG THE SANGAMON RIVER AROUND MONTICELLO THROUGH THE ENTIRE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-291100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 259 PM CDT SUN JUN 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEATHER SYSTEM WILL MOVE INTO THE AREA WITH A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED THOUGH A FEW STRONG THUNDERSTORMS ARE POSSIBLE WITH GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINS THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY...AND AGAIN TUESDAY AFTERNOON THROUGH SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED THOUGH A FEW STRONG THUNDERSTORMS ARE POSSIBLE WITH GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINS MONDAY AFTERNOON SOUTHEAST OF I-70. FLOODING WILL CONTINUE ALONG THE WABASH...LITTLE WABASH AND EMBARRAS RIVER NEAR LAWRENCEVILLE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 602 PM CDT SUN JUN 28 2015 ILZ041-042-048-282345- LOGAN-MASON-MENARD- 602 PM CDT SUN JUN 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MASON...MENARD AND WESTERN LOGAN COUNTIES UNTIL 645 PM CDT... AT 602 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF KILBOURNE...OR 11 MILES SOUTHWEST OF MASON CITY... MOVING EAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MASON CITY...PETERSBURG...GREENVIEW...ELKHART...MIDDLETOWN... OAKFORD...NEW HOLLAND...BROADWELL...SWEETWATER...FANCY PRAIRIE AND ATTERBERRY. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 155 BETWEEN MILE MARKERS 3 AND 5. INTERSTATE 55 BETWEEN MILE MARKERS 112 AND 118. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4002 8998 4020 8998 4024 8944 3997 8945 TIME...MOT...LOC 2302Z 271DEG 19KT 4012 8989 BARKER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
609 PM CDT SUN JUN 28 2015
ILZ051-290000-
SANGAMON-
609 PM CDT SUN JUN 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANGAMON COUNTY
UNTIL 700 PM CDT...
AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF PLEASANT PLAINS...OR 8 MILES NORTHWEST OF
SPRINGFIELD...MOVING EAST AT 15 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...SHERMAN...RIVERTON...WILLIAMSVILLE...GRANDVIEW...
SPAULDING...DAWSON...CANTRALL...SALISBURY...CAPITAL AIRPORT AND
FARMINGDALE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 55 BETWEEN MILE MARKERS 99 AND 109.
INTERSTATE 72 BETWEEN MILE MARKERS 107 AND 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3990 8977 3992 8977 3992 8971 3994 8970
3997 8948 3994 8948 3993 8945 3982 8944
3981 8986 3990 8990
TIME...MOT...LOC 2309Z 263DEG 14KT 3984 8980
BARKERThe Lincoln radar (KILX), 50 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
13 hail, 7 flash flood, 3 thunderstorm wind. Local standard time, as filed.
Rainfall amounts of 2.00 to 4.00, on top of waterlogged ground, were reported during the early evening of June 28th. This resulted in street flooding in Farmington and Canton. Parts of Illinois Routes 9 and 78, as well as U.S. Highway 24, were impassable during the late evening.
Rainfall amounts of 2.00 to 3.00, on top of waterlogged ground, were reported during the early evening of June 28th. This resulted in the flooding of rural roads near the Fulton County line. Parts of U.S. Highway 24 were also impassable during the late evening.
Rainfall amounts of 2.00 to 3.00, on top of waterlogged ground, were reported during the early evening of June 28th in extreme southwest Tazewell County. This resulted in the flooding of rural roads in the Spring Lake area and near the Mason County line north of Manito.
Rainfall amounts of 2.00 to 4.00, on top of waterlogged ground, were reported during the early evening of June 28th. This resulted in the flooding of many rural roads between Manito and Forest City, and from Mason City to San Jose.
Two large trees were blown down and a pool deck was damaged.
Several utility poles were blown down along North Middletown Blacktop.
Rainfall amounts of 2.00 to 3.00, on top of waterlogged ground, were reported during the evening of June 28th. This resulted in the flooding of several rural roads from Lincoln through Hartsburg to San Jose. Part of a road two miles southeast of Lincoln washed out due to extreme rainfall during much of the month of June.
Rainfall amounts of 2.00 to 3.00, on top of waterlogged ground, were reported during the evening of June 28th. This resulted in the flooding of streets and viaducts in parts fo Springfield. Part of Illinois Route 124 from Williamsville to the Menard County line was also impassable.
A downburst impacted Stewardson. Numerous trees were blown down across town. Many of the trees fell onto and damaged houses, cars, and sheds. The roofs of a mobile home and an old garage were torn off. Several small metal sheds were destroyed and some houses had minor siding damage. The flag pole at the fire department was bent back.
Rainfall amounts of 2.00 to 3.00, on top of waterlogged ground, were reported during the evening of June 28th. This resulted in the flooding of rural roads from Culver to Fancy Prairie in southeast Menard County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583716, 583717, 583718, 583719, 583720, 583721, 583722, 583723, 583724, 583725, 583726, 592026, 592027, 592031, 592034, 583729, 583730, 583727, 583728, 592036, 592037, 583733, 592038.